Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 285, NWS Tallahassee, FL

August 19, 2009Lafayette County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 19, 2009, 6:27 PM EDT for Lafayette County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2009, 6:27 PM EDT (22:27 UTC)
Expired
Aug 19, 2009, 7:15 PM EDT
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Lafayette County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2246 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 192227
SVRTAE
FLC067-192315-
/O.NEW.KTAE.SV.W.0285.090819T2227Z-090819T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
627 PM EDT WED AUG 19 2009

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF MAYO...

* UNTIL 715 PM EDT

* AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHEAST OF MAYO...AND MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAYO BY 710 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2984 8311 3013 8332 3017 8323 3012 8321
      3011 8311 3007 8304 3002 8299 3000 8296
      2991 8292
TIME...MOT...LOC 2227Z 154DEG 11KT 2996 8306

$$

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:27 PM EDT, 4 hours earlier.

Area forecast discussion, Aug 19, 2:27 PM EDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
227 PM EDT WED AUG 19 2009

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...THE SUBTROPICAL RIDGE
WILL BE NUDGED SOUTHWARD OVER THE NEXT FEW DAYS BY AN APPROACHING
UPPER LEVEL TROUGH. THIS WILL SERVE TO VEER THE LOW LEVEL MEAN
WIND FROM THE SOUTHEAST THIS AFTERNOON TO THE SOUTH THURSDAY AND
THEN SOUTHWEST BY FRIDAY. MOIST SOUTHERLY FLOW ON WEDNESDAY WILL
BE ENHANCED A BIT BY THE APPROACH OF A WEAK TROPICAL
WAVE...REMNANTS OF ANA...WHICH IS FORECAST TO MOVE UP THE FLORIDA
WEST COAST TONIGHT INTO THURSDAY. POPS THURSDAY ARE CLOSE TO CLIMO
FOR SEABREEZE REGIME 6 WITH SOME ENHANCEMENT OVER THE EASTERN BIG
BEND DUE TO THE PRESENCE OF THE TROPICAL WAVE.

BY FRIDAY...SOUTHWEST FLOW WILL DEVELOP BETWEEN THE SUBTROPICAL
RIDGE TO THE SOUTHEAST AND THE APPROACHING SFC/UPPER TROUGH TO THE
NORTHWEST. THIS WILL LEAD TO A RATHER MOIST INFLOW OF MOISTURE
WITH POPS CLOSE TO CLIMO FOR SEABREEZE REGIME 5.

TEMPERATURES ARE EXPECTED TO REMAIN NEAR CLIMO THROUGH THE END OF
THE WEEK.

.LONG TERM (SATURDAY THROUGH MIDDLE OF NEXT WEEK)...RECENT
GFS...GEM AND ECMWF MODELS PLUS ENSEMBLE REMAIN CONSISTENT THAT THE
MID/UPPER PATTERN WILL UNDERGO A TRANSITION AS THE EXTENDED PERIOD
COMMENCES. THIS IS HIGHLIGHTED BY THE ERN RIDGE BEING SHUNTED SOUTH
AND BEING REPLACED BY A RATHER DEEP AMPLITUDE POSITIVELY TILTED
TROUGH CROSSING THE GREAT LAKES FRI NIGHT AND INTO THE ERN CONUS
DURING THE REST OF THE WEEKEND. ON MON...TROUGH WEAKENS AND LIFTS
NWD AS RIDGING BUILDS WEST ACROSS FL WITH DRIER AIR INFILTRATING THE
REGION. HOWEVER GFS SHOWS THAT BY WED RIDGE HAS RETREATED EWD AND
TROFFING HAS REDEVELOPED OVER SE CONUS WITH STRONG LOW MOVING WWD
ACROSS NRN MISS THRU NRN ALA MON-WED BEFORE WEAKENING. OTHER MODELS
LESS BULLISH.

THIS PATTERN SHIFT WILL ALLOW A SURFACE COLD FRONT TO PENETRATE INTO
THE DEEP SOUTH. GFS NOW SHOWS FRONT BISECTING CWA 00Z SUN AND THEN
BECOMING STATIONARY ACROSS CWA THRU 00Z MON BEFORE BEING SHUNTED SWD
WITH ATLC RIDGE MOVING WWD ACROSS SRN GA. ECMWF SIMILAR IN PATTERN
BUT WEAKER FRONT AND LESS PRECIP ACROSS CWA AND CONFINED LARGELY
ACROSS ERN SECTIONS. IN BOTH CASES...DRIER AIR SEEN MOVING INTO THE
REGION FROM THE NORTH AND WEST IMPACTING MAINLY AREAS WEST OF
APALACHICOLA RIVER. FRONT WILL THEN WEAKEN OVER MARINE AREA AS
THE SUBTROPICAL RIDGE DRIFTS NORTH ACROSS THE AREA MONDAY AND
TUESDAY.

AHEAD AND ALONG THE FRONT POPS WILL BE IN THE MID-HIGH SCT RANGE FRI
NIGHT THRU SAT NIGHT...THEN DAYTIME POPS GENERALLY IN THE LOW SCT
RANGE EXCEPT FOR NW THIRD OF CWA WHERE DRY AIR WILL FILTER IN
YIELDING WDLY SCT POP SAT NIGHT-MON NIGHT. WITH CLOUDS FROM
FRONT...NIGHTTIME TEMPS WILL REMAIN IN LOW 70S OR AT OR SLIGHTLY
ABOVE CLIMO. AFTERNOON MAX TEMPS WILL HOVER AROUND 90...OR RIGHT
AROUND CLIMO DURING THE ENTIRE PERIOD.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
AT ALL TAF LOCATIONS THIS AFTERNOON. THESE STORMS MAY PERSIST
THROUGH THE EVENING...ESPECIALLY AT DHN AND VLD. STORMS MAY
BRIEFLY DROP VSBYS/CIGS TO IFR/MVFR LEVELS. SHOWERS AND
THUNDERSTORMS SHOULD DISSIPATE BY LATE EVENING. OVERNIGHT...BR
WILL LIKELY LEAD TO MVFR/IFR CONDITIONS AT ABY, DHN, AND VLD AS
WINDS DECREASE OVERNIGHT. BR SHOULD LIFT BY LATE MORNING BRINGING
IN VFR CONDITIONS THROUGH THE EARLY AFTERNOON. SCATTERED SHOWERS
AND THUNDERSTORMS WILL AGAIN BE POSSIBLE TOMORROW AT ALL TAF SITES
AS DAYTIME HEATING AND MOIST LOW LEVEL FLOW PROMOTE THUNDERSTORM
GROWTH ALONG THE SEABREEZE.

&&

.MARINE...SOUTHEAST FLOW WILL GRADUALLY VEER TO THE SOUTHWEST AND
WEST OVER THE NEXT SEVERAL DAYS AS THE SUBTROPICAL RIDGE SAGS
SOUTH AND A TROUGH APPROACHES FROM THE NORTH. WINDS MAY APPROACH
15 KNOTS OVER THE WESTERN WATERS FRIDAY AND FRIDAY AS THE GRADIENT
TIGHTENS AHEAD OF THE TROUGH. HOWEVER...HEADLINE CRITERIA ARE NOT
EXPECTED TO BE MET.

&&

.FIRE WEATHER...RED FLAG CONDITIONS ARE NOT EXPECTED THROUGH THE
WEEK AS RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE CRITICAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   73  91  73  91  73 /  20  60  30  60  30
PANAMA CITY   76  88  77  88  77 /  20  50  20  60  20
DOTHAN        74  90  75  90  73 /  30  60  30  60  30
ALBANY        72  92  73  92  72 /  20  60  30  60  30
VALDOSTA      72  91  72  92  72 /  30  60  30  70  30
CROSS CITY    73  90  73  90  73 /  30  60  30  60  20
APALACHICOLA  77  88  77  87  77 /  20  40  20  50  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

CAMP/GIBBS/AUSTIN/BLOCK
Hazardous weather outlook, Aug 19, 5:29 AM EDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
529 AM EDT WED AUG 19 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-200900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
529 AM EDT WED AUG 19 2009 /429 AM CDT WED AUG 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

TYPICAL LATE SUMMER CONDITIONS ARE ANTICIPATED THROUGH TONIGHT.
MAIN CONCERN WILL A SCATTERING OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. ALTHOUGH SEVERE WEATHER IS NOT
ANTICIPATED...A FEW OF THE STRONGER STORMS MAY CONTAIN GUSTY
WINDS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

MORE TYPICAL SUMMER CONDITIONS ARE EXPECTED THROUGH THE REMAINDER
OF THE WORK WEEK WITH SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

A COLD FRONT WILL APPROACH THE REGION FROM THE NORTH DURING THE
UPCOMING WEEKEND KEEPING THE THREAT FOR SHOWERS AND THUNDERSTORMS
IN THE FORECAST. DURING THE SECOND HALF OF THE WEEKEND AND EARLY
NEXT WEEK...THE BEST CHANCES FOR THUNDERSTORMS MAY SHIFT TO THE
EASTERN HALF OF THE AREA AS DRIER AIR FILTERS INTO THE WESTERN
ZONES BEHIND THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH FRIDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

14-MROCZKA

In the hours before

Special weather statement, Aug 19, 5:21 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
521 PM EDT WED AUG 19 2009

FLZ034-192215-
DIXIE-
521 PM EDT WED AUG 19 2009

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DIXIE COUNTY...

* UNTIL 615 PM EDT

AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
TRENTON TO 14 MILES SOUTH OF CHIEFLAND...MOVING NORTHWEST AT 15 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

18-WOOL

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.